Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 1, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Mar 19, 2020, 6:24 PM CDT for Atchison County, Holt County, Nodaway County, Missouri. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 19, 2020, 6:24 PM CDT (23:24 UTC)
- Expired
- Mar 19, 2020, 7:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Atchison County, MO, Holt County, MO, Nodaway County, MO
The radar
The Topeka radar (KTWX), 151 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 19, 7:05 PM CDT | HAIL 1.25 | Mound City, MO | |
| Mar 19, 7:05 PM CDT | HAIL 1.5 | Mound City, MO | EM AND BROADCAST MEDIA (KMBC) REPORT NICKEL TO TO GOLF BALL SIZE HAIL WITH NUMEROUS NICKEL TO QUARTER SIZE COVERING THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 19, 3:29 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
245
WUUS53 KEAX 192324
SVREAX
MOC005-087-147-200000-
/O.NEW.KEAX.SV.W.0001.200319T2324Z-200320T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
624 PM CDT Thu Mar 19 2020
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southeastern Atchison County in northwestern Missouri...
Northern Holt County in northwestern Missouri...
Southwestern Nodaway County in northwestern Missouri...
* Until 700 PM CDT.
* At 623 PM CDT, a severe thunderstorm was located 7 miles northwest
of White Cloud, or 10 miles east of Falls City, moving northeast at
55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mound City, Maitland, Skidmore, Craig, Graham, Big Lake, Quitman,
Fortescue and Bigelow.
This includes Interstate 29 between mile markers 79 and 94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4040 9503 4018 9497 4000 9531 4003 9535
4003 9540 4004 9542 4006 9542 4007 9539
4010 9540 4012 9539 4014 9543 4040 9529
TIME...MOT...LOC 2323Z 217DEG 48KT 4002 9542
HAIL...1.00IN
WIND...60MPH
$$
Leighton1 follow-up statement
033
WWUS53 KEAX 192339
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
639 PM CDT Thu Mar 19 2020
MOC005-087-147-200000-
/O.CON.KEAX.SV.W.0001.000000T0000Z-200320T0000Z/
Atchison MO-Holt MO-Nodaway MO-
639 PM CDT Thu Mar 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN ATCHISON...NORTHERN HOLT AND SOUTHWESTERN NODAWAY
COUNTIES...
At 639 PM CDT, a severe thunderstorm was located near Craig, or near
Mound City, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mound City, Maitland, Skidmore, Craig, Graham, Big Lake, Quitman,
Fortescue and Bigelow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4040 9503 4018 9497 4000 9531 4003 9535
4003 9540 4004 9542 4006 9542 4007 9539
4010 9540 4012 9539 4014 9543 4040 9529
TIME...MOT...LOC 2339Z 208DEG 32KT 4014 9535
HAIL...1.25IN
WIND...60MPH
$$
LeightonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 2:28 PM CDT, 3 hours 56 minutes earlier.
Area forecast discussion, Mar 19, 2:28 PM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 228 PM CDT Thu Mar 19 2020 .Discussion... Issued at 228 PM CDT THU MAR 19 2020 The forecast focus is for isolated thunderstorms this afternoon and evening with severe thunderstorms possible especially north of Highway 36. Gusty winds tonight and colder temperatures through the weekend. Key Messages... 1. Severe weather threat this afternoon/evening, with supercells possible with hail, strong winds, and a brief tornado possible. Best chances are north of the Metro across northwest and northern Missouri mainly north of Highway 36. 3. Strong winds behind cold front tonight with gusts up to 40 mph. 4. Much colder Friday morning through the weekend with lows in the 20s with potential for a hard freeze Friday and Saturday morning. Discussion... Satellite showing clouds clearing to the west of area reaching into western portions of the forecast area, this clearing area will advance through much of the forecast area this afternoon putting us in a dry slot and allowing the low levels to warm and destabilize. Expect isolated thunderstorms to fire between 3 and 5 PM along a dryline in far eastern Kansas ahead of cold front with supercells possible. Best chance of severe storms will be north of Highway 36 in the left exit region of 130 knot jet streak, producing hail to golf balls, wind gusts to 65 mph, and a brief tornado or two possible. South of this area storms should be a bit weaker as upper level jet will be overhead which will create subsidence which may suppress storm development, however if any storms do go severe in this area expect hail to quarters, wind gusts to 60 mph, and a brief tornado. Storm activity will diminish and move east before midnight. Tonight/Friday: Tight pressure gradient with cold air advection tonight will produce wind gusts up to 40 mph. Otherwise it will be much cooler with highs on Friday in the upper 30s and low 40s. More sunshine expected which will help to cheer spirits through Saturday. Hard freeze likely Friday and Saturday morning with lows in the 20s. Sunday a shortwave trough will bring chances of precipitation across the area, it looks like temperatures will be cold enough Sunday morning to produce a rain/snow mix or light snow north of the Missouri River, however accumulations should be very light. Still some uncertainty with temperatures Sunday morning, so stay tuned as forecast could change in regards to precipitation type. Finally, late Monday into Tuesday a stronger system moves into the area which will bring more precipitation and perhaps some thunderstorms. && .Aviation...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1210 PM CDT THU MAR 19 2020 MVFR ceilings will clear with VFR this afternoon and gusty winds, expect isolated thunderstorms to develop between 3pm and 7pm, some of these storms could be severe with hail, strong winds, and a brief tornado. However expect most of the storms to be north of Metro area, so KSTJ may see better chances of severe storms. Otherwise expect LLWS this evening until around midnight. A cold front will sweep through area around midnight with gusty northwest winds to 30 knots also MVFR cigs will move in behind cold front and then clear by mid morning tomorrow. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Christensen Aviation...Christensen
Hazardous weather outlook, Mar 19, 12:31 PM CDT, 5 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 1231 PM CDT Thu Mar 19 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-201745- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 1231 PM CDT Thu Mar 19 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...This Afternoon and Tonight Isolated to scattered storms are then expected during the afternoon and evening. The greatest chance for severe weather with this round is going to be along and north of a line from St. Joseph to Columbia, MO. Hail up to golf ball sized, damaging winds up to 65 mph, and a tornado or two are possible. South and west of this line, it'll be harder for storms to get going. If a healthy storm can develop, then hail up to quarter sized, damaging winds up to 60 mph, and a brief tornado are possible. Minor flooding is possible. Storms move out tonight. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday Cold weather returns tonight, bringing subfreezing temperatures Friday, Saturday, and Sunday mornings. Next chance for showers and storms is early next week. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Mar 19, 4:36 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
436 PM CDT Thu Mar 19 2020
MOZ001-192145-
Atchison MO-
436 PM CDT Thu Mar 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ATCHISON COUNTY
UNTIL 445 PM CDT...
At 436 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Riverton, or 10 miles northwest of Tarkio, moving
northeast at 50 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central
Atchison County.
A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Missouri.
LAT...LON 4058 9550 4058 9535 4051 9547 4054 9558
4059 9554
TIME...MOT...LOC 2136Z 222DEG 42KT 4057 9548
LeightonThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 8:22 PM CDT | River Flood Warning | EAX | Chariton, Macon | 41 hr |
| Mar 18, 8:22 PM CDT | River Flood Warning | EAX | Carroll, Chariton | 4 days |
| Mar 18, 8:22 PM CDT | River Flood Warning | EAX | Bates, Cass, Henry | 10 hr |
| Mar 19, 5:35 AM CDT | River Flood Warning | EAX | Carroll | 52 hr |
| Mar 19, 6:50 AM CDT | Special Weather Statement | EAX | Adair, Schuyler | 25 min |
| Mar 19, 7:50 AM CDT | River Flood Warning | EAX | Cooper | 49 hr |
| Mar 19, 8:01 AM CDT | River Flood Warning | EAX | Howard | 37 hr |
| Mar 19, 10:11 AM CDT | River Flood Warning | EAX | Cooper, Howard | 71 hr |
| Mar 19, 1:32 PM CDT | River Flood Warning | EAX | Bates, Cass, Henry | 20 hr |
| Mar 19, 4:36 PM CDT | Special Weather Statement | EAX | Atchison | 9 min |
| Mar 19, 6:58 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt, Nodaway | 47 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.